MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 36/-2,5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 36/-2,5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6570-0-436
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
An exeter stem was implanted in a patient as part of a primary total hip arthroplasty.A 36mm v40 ceramic head (-2.5) was opened and placed on the trunnion.When the surgeon used a head pusher and mallet to impact this, it sounded like it bottomed out without gripping to the trunnion.The surgeon was still able to pull the head off the trunnion even after impacting it.The surgeon tried again four more times, each time hitting the head pusher harder and more times with the mallet yet after each attempt, the head could then still be pulled straight off the trunnion by hand.This was eventually discarded and a new head was impacted on the trunnion.The surgeon reported that the trunnion was clean and had no markings that he could see.The inner aspect of the head also appeared clean and free of debris.The issue was noticed by observation from all staff in the theatre witnessing the head being repeatedly impacted but not actually gripping to the trunnion.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding an assembly issue involving a ceramic head was reported.The event was not confirmed.Dimensional inspection: the device is dimensionally within specification when compared to (b)(4) ver 2 as per inspection completed by manufacturing cell representative.Functional inspection: not performed because the event is related to in-vivo performance and therefore functionality could not be duplicated.Material analysis: material analysis was not performed due to the nature of the event.Medical records received and evaluation: no medical records were received for review with a clinical consultant device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the returned device was measured and found to be dimensionally complaint hence the event could not be confirmed.Additional information, including operative reports are needed to fully investigate the event.If further information becomes available, this investigation will be re-opened.

Brand Name
DELTA V-40 CERAMIC HEAD 36/-2,5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7615747
Report Number0002249697-2018-01881
Device Sequence Number16526421
Product Code JDI
UDI-Device Identifier04546540608567
UDI-Public04546540608567
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Catalogue Number6570-0-436
Device Lot Number63722603
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2018
Initial Date Received by Manufacturer 05/22/2018
Supplement Date Received by Manufacturer10/16/2018
Initial Report FDA Received Date06/19/2018
Supplement Report FDA Received Date11/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age82 YR